Journal Mobile Options
Table of Contents
Vol. 45, No. 4, 1999
Issue release date: July–August 1999
Section title: Clinical Section
Gerontology 1999;45:209–212
(DOI:10.1159/000022089)

Trimethoprim-Induced Hyperkalemia: An Analysis of Reported Cases

Marinella M.A.
Department of Medicine, Wright State University School of Medicine, Dayton, Ohio, USA

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 38.00
Account: USD 26.50

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restriction apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Automatic perpetual access to all articles of the subscribed year(s)
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Clinical Section

Published online: 7/1/1999

Number of Print Pages: 4
Number of Figures: 0
Number of Tables: 2

ISSN: 0304-324X (Print)
eISSN: 1423-0003 (Online)

For additional information: http://www.karger.com/GER

Abstract

Background: Trimethoprim has been recently implicated in the development of hyperkalemia when administered at standard doses to immunocompetent patients. However, many clinicians are unaware of this potentially dangerous adverse effect. Objective: To review reported cases of trimethoprim-induced hyperkalemia in immunocompetent patients and identify predisposing factors, treatment, and outcome. Methods: A MEDLINE literature search was performed using the key words ‘trimethoprim’ and ‘hyperkalemia’. All English-language case reports and bibliographies of immunocompetent patients with trimethoprim-induced hyperkalemia were reviewed. Results: Nine cases were identified. The mean patient age was 77.6 years, and the mean duration of therapy was 10.2 days. Seven patients received standard oral dosages of trimethoprim-sulfamethoxazole for common infections, and 2 patients were concurrently receiving angiotensin-converting enzyme inhibitors. The mean pretreatment levels of creatinine and potassium were 1.01 mg/dl and 4.55 mmol/l, respectively. The mean peak serum potassium level was 7.0 mmol/l. No deaths attributable to hyperkalemia occurred. Conclusions: Hyperkalemia due to trimethoprim typically affects elderly patients administered standard oral dosages, even in the presence of a normal serum creatinine level. Concurrent angiotensin-converting enzyme inhibitor therapy may increase the risk of hyperkalemia. The prognosis is favorable with standard therapy for hyperkalemia and withdrawal of trimethoprim.


Article / Publication Details

First-Page Preview
Abstract of Clinical Section

Published online: 7/1/1999

Number of Print Pages: 4
Number of Figures: 0
Number of Tables: 2

ISSN: 0304-324X (Print)
eISSN: 1423-0003 (Online)

For additional information: http://www.karger.com/GER


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.